Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 31, 2009, 9:45 PM CDT for Glasscock County, Midland County, Texas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 9:45 PM CDT (02:45 UTC)
- Expired
- May 31, 2009, 11:03 PM CDT
- In force
- 78 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Glasscock County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 010245
FFWMAF
TXC173-329-010545-
/O.NEW.KMAF.FF.W.0024.090601T0245Z-090601T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...
EAST CENTRAL MIDLAND COUNTY IN WEST TEXAS...
* UNTIL 1245 AM CDT
* AT 932 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAINS OVER EAST CENTRAL
MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE SPRABERRY...TEXAS 158 FROM 12
MILES EAST OF MIDLAND THROUGH SPRABERRY TO THE INTERSECTION WITH
TEXAS 137...AND FM 1379 FROM SPRABERRY SOUTH TO THE INTERSECTION
WITH FM 1357.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3188 10195 3194 10189 3197 10172 3189 10165
3177 10162 3169 10183 3171 10202
$$1 follow-up statement
000
WGUS74 KMAF 010403
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1103 PM CDT SUN MAY 31 2009
TXC173-329-010413-
/O.CAN.KMAF.FF.W.0024.000000T0000Z-090601T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-MIDLAND-
1103 PM CDT SUN MAY 31 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES...
AT 1103 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
EAST CENTRAL MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES. THEREFORE
THE FLASH FLOOD WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3188 10195 3194 10189 3197 10172 3189 10165
3177 10162 3169 10183 3171 10202
$$
70What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:26 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 31, 6:26 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 626 PM CDT SUN MAY 31 2009 .DISCUSSION... PLEASE SEE AVIATION DISCUSSION BELOW. && .AVIATION... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS TONIGHT ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. WE HAVE DECIDED TO INCLUDE VCTS FOR MOST OF THE TERMINALS AND TEMPORARY TSRA GROUPS FOR KMAF AND KHOB THROUGH THE EARLY EVENING HOURS...ALTHOUGH CONFIDENCE IS FAIRLY LOW IN STORMS PASSING DIRECTLY OVERHEAD CONSIDERING THE LIMITED COVERAGE AT THE MOMENT. WINDS WILL ALSO BRIEFLY SHIFT FROM THE SOUTH SOUTHEAST BEHIND AN OUTFLOW BOUNDARY AT THE KMAF TERMINAL WITHIN THE NEXT HOUR. THE CONVECTIVE ACTIVITY WILL BEGIN TO DIMINISH WITH SUNSET...AND THE REMAINING CLOUDS SHOULD SLOWLY DO THE SAME THROUGH THE EVENING HOURS. && .PREV DISCUSSION... /ISSUED 247 PM CDT SUN MAY 31 2009/ DISCUSSION... WATER VAPOR IMAGERY SHOWS A REX BLOCK WELL OFF THE CA COAST AND SLOWLY SETTLING ESE...WHILE FURTHER EAST...A CUT-OFF LOW CENTERED OVER NW NV SLOWLY MOVES ENE. THIS FEATURE HAS DAMPENED/SHIFTED THE UPPER RIDGE EAST...AND FLOW ALOFT OVER SE NM/W TEXAS IS GENERALLY ZONAL AS A RESULT. LATEST SFC ANALYSIS INDICATES THE THETA-E RIDGE HAS SHIFTED TO THE EASTERN CWA...OVER WHICH A BROAD CU FIELD HAS DEVELOPED. AREA RADARS SHOW CONVECTION DEVELOPING OVER THE SERRANIAS DEL BURRO ALONG THE THETA-E RIDGE...AND ATTEMPTING TO DEVELOP OVER THE DAVIS MTNS. HOWEVER...W/THE THETA-E RIDGE SO FAR EAST...AND WEAKER UPSLOPE FLOW THAN YESTERDAY...OROGRAPHIC CONVECTION WILL STRUGGLE UNTIL IT GETS OUT INTO THE PLAINS FURTHER EAST...AND NOT BE AS WIDESPREAD AS YESTERDAY. INSTEAD...BEST CHANCES WILL BE IN THE EAST...OWING TO THE THETA-E RIDGE AND DIFFERENTIAL HEATING. KMAF 12Z RAOB ANALYSIS SHOWS PLENTY OF INSTABILITY TO WORK WITH...CONTINUED ANEMIC SHEAR...STEEP MID-LEVEL LAPSE RATES...AND OPTIMAL WET-BULB ZERO HEIGHTS...FOR SLOW-MOVING HAILERS AND A FLASH FLOOD THREAT. OTHERWISE...MODELS SHEAR OUT THE CUT-OFF LOW AND...ONCE IT MOVES OFF TO THE NE...DIRTY RIDGING WILL RESUME ONCE AGAIN...RESULTING IN A WARMING TREND MONDAY AND TUESDAY. SFC RIDGE TO THE WEST AND LEESIDE TROUGHING STILL FAVOR DRYLINE DEVELOPMENT BOTH DAYS...W/ISOLATED TO SLIGHT CHANCES OF CONVECTION IN THE EAST...NEARER THE THETA-E RIDGE. TUESDAY NIGHT...COLD FRONT IS STILL PROGGED INTO THE FA...W/THE GFS BRINGING IT INTO THE EXTREME NORTHERN ZONES BY 06Z WEDNESDAY. MODELS ARE STRONGER W/THE FRONT THAN 24 HRS AGO...BRINGING MORE WIDESPREAD CHANCES OF CONVECTION...AND COOLER TEMPS WEDNESDAY. FROM THURSDAY FORWARD...CONTINUED GRADUAL WARMING AND A DRY FCST ARE IN STORE AS REX BLOCK PUMPS UP AND UPPER RIDGE OVER THE AREA. MODELS ARE A LITTLE COOLER IN THE EXTENDED THAN PREVIOUS RUNS...BUT STILL WELL ABOVE NORMAL. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78
Hazardous weather outlook, May 31, 12:48 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1248 PM CDT SUN MAY 31 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1248 PM CDT SUN MAY 31 2009 /1148 AM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS MOST OF THE REGION...THEN TUESDAY ACROSS THE PERMIAN BASIN ALONG A FRONT. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 7:39 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 739 PM CDT SUN MAY 31 2009 NMZ029-033-TXZ045-010115- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-GAINES- 639 PM MDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF HUMBLE CITY AT 639 PM MDT /739 PM CDT/...MOVING EAST AT 20 MPH. PEOPLE IN EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 70
Special weather statement, May 31, 8:14 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 814 PM CDT SUN MAY 31 2009 TXZ051-010145- MARTIN- 814 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL MARTIN COUNTY. AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED TWO THUNDERSTORMS WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH. THESE STORMS WERE LOCATED NEAR TARZAN...AND 4 MILES NORTH NORTHWEST OF COURTNEY. PEOPLE IN CENTRAL MARTIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 31, 8:18 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 818 PM CDT SUN MAY 31 2009 NMZ029-033-034-TXZ045-050-010145- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-GAINES- ANDREWS- 818 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES. AT 815 PM CDT /715 PM MDT/...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 25 MILES EAST OF MCDONALD NEW MEXICO...TO 5 MILES NORTHEAST OF KNOWLES NEW MEXICO...TO JUST NORTHWEST OF HOBBS NEW MEXICO. THIS LINE OF STRONG STORMS IS MOVING EAST AT 20 TO 25 MPH. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. 70
Special weather statement, May 31, 8:48 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 848 PM CDT SUN MAY 31 2009 TXZ045-010215- GAINES- 848 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF SEAGRAVES AT 847 PM CDT...MOVING NORTHEAST AT 15 TO 20 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHWEST OF SEMINOLE...ALSO MOVING NORTHEAST AT 15 TO 20 MPH. PEOPLE IN WESTERN AND CENTRAL GAINES COUNTY...INCLUDING THE CITIES OF SEAGRAVES AND SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 70
Special weather statement, May 31, 9:32 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 932 PM CDT SUN MAY 31 2009 TXZ062-063-010315- GLASSCOCK-MIDLAND- 932 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN MIDLAND AND SOUTHWESTERN GLASSCOCK COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF SPRABERRY AT 932 PM CDT...MOVING SOUTHEAST AT 5 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. 70
Local storm report, May 31, 9:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 2 S SEMINOLE 32.69N 102.65W
05/31/2009 E0.88 INCH GAINES TX TRAINED SPOTTER
&&
RYAN.BARNESThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:03 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| May 31, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 45 min |
| May 31, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 38 min |
| May 31, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 30 min |
| May 31, 7:41 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 31, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 64 min |
| May 31, 8:57 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 48 min |
| May 31, 9:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 44 min |
| May 31, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| May 31, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 43 min |
| May 31, 11:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 53 min |
| May 31, 11:54 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 66 min |
| Jun 1, 12:23 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 67 min |
| Jun 1, 12:30 AM CDT | Flash Flood Warning | MAF | Andrews, Howard, Martin | 3 hr |
| Jun 1, 12:41 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 64 min |
| Jun 1, 1:48 AM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 6 hr |
| Jun 1, 2:19 AM CDT | Areal Flood Advisory | MAF | Ector | 116 min |
| Jun 1, 2:44 AM CDT | Areal Flood Advisory | MAF | Midland | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.